Florida, 2023

Damaging Winds in Florida, June 15, 2023

June 15, 2023 · NWS MLB · 4 events in 2 counties and zones

Two severe thunderstorms produced wind damage in Okeechobee and Indian River Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Two severe thunderstorms produced wind damage in Okeechobee and Indian River Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 15, 2:09 PM EST, 3 hours 11 minutes earlier.

Area forecast discussion, Jun 15, 2:09 PM EST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
309 PM EDT Thu Jun 15 2023

...New MARINE, AVIATION...

.DISCUSSION...
Issued at 235 PM EDT Thu Jun 15 2023

Current-Tonight...It remains very warm and humid across ECFL with
temps in the U80s to L90s areawide. Dewpoints generally in the
L-M70s giving way to peak Heat Indices in the 100-105F range.
Remember: Persons working or spending time outdoors today should
be sure to stay hydrated and take plenty of breaks in air
conditioning, if available. NEVER leave children or pets
unattended in a car for any length of time.

Fairly quiet early this afternoon thus far, likely a result of
the strong "capping" inversion at 700 mb viewed on the 10Z KXMR
sounding, though the latest 15Z sounding shows that the cap is
weakening. It still remains cool aloft (near -10C at 500 mb) with
ample moisture. We still should eventually see ISOLD to SCT
convection on either the WCSB and/or ECSB (immediate coast) by
later in the day. Uncertainty does remain for later in the evening
and overnight with the potential storm complexes developing
across north FL. Models still inconsistent in strength/timing of
dropping this convective activity southward - possibly towards
Lake/Volusia counties - perhaps even further south across I-4
towards daybreak. As such, will continue to leave that window open
later tonight. A Marginal risk of strong to severe storms remains
in place, generally north of a Titusville-Kissimmee line. There
is likely a northerly wind shift, too, with outflow boundaries to
the north moving south.

The WCSB will remain dominant again this afternoon as it
traverses the peninsula. Winds may back (briefly) to S/SE along
the immediate coast mid-late afternoon but inland movement of the
ECSB (should it develop) will be minimal at best. Forecast PWATs
this afternoon across ECFL range from 1.60-1.80". Primary threats
from ISOLD-SCT storms remain torrential downpours, frequent
lightning strikes, gusty winds of 40-55 mph, and small hail -
perhaps up to quarter-size in 1 or 2 storms should something get
organized. A brief tornado cannot be ruled out if multiple
boundaries merge - especially near the immediate coast. Highest
coverage should range from late afternoon-early evening, though
will again need to remain vigilant if later evening or overnight
activity to the north (MCS complex) is able to hold together and
push southeast across the I-4 corridor area.

Overnight lows in the M-U70s will provide little relief from the
heat with conditions remaining humid.

PREVIOUS EXTENDED FORECAST DISCUSSION...

Fri...Model guidance shows an increase in the deep layer W/SW wind
flow, specifically 20-25 knots in the 925-850 mb layer which is
strong enough to prevent the east coast sea breeze from even
forming. Max temps will reach the low to mid 90s despite some high
cloudiness with peak heat indices 101-105. There is also a short
wave trough that digs SE across FL which will provide some upper
support for deep convection. The increase in mid level wind fields,
combined with surface destabilization beneath steep mid level lapse
rates should support strong to marginally severe storms Fri aftn
into the eve containing wind gusts and hail.

Sat-Wed...Another short wave trough is forecast to dig across FL on
Sat and produce high rain chances (around 70 percent). This feature
pushes east of the area Sun but another (stronger) short wave rounds
the top of the upper ridge centered over the Rio Grande Valley and
then reinforces the eastern US upper trough into next week. Thus,
keeping us stuck in this pattern of deep layer offshore flow.

Above normal temps will continue, with widespread low to mid 90s and
peak heat indices 101-106, just below the criteria for a Heat
Advisory (108-112). Only a small uptick in temps or dewpoints could
bring about the need for Heat Advisories for at least a portion of
the area.

&&

.MARINE...
Issued at 235 PM EDT Thu Jun 15 2023

Afternoon-Tonight...The surface ridge axis remains surpressed
south/east of our local area. Southwest to West flow remains
dominant; perhaps a bit of "backing" of winds to the
south/southeast in the afternoon - especially near the coast - as
the sea breeze attempts to develop. Wind speeds typically 10-15
kts, though there may be a wind surge, again tonight, over the
offshore waters with a brief period of 15-20 kt winds. Seas mainly
2-3 ft but could occasionally build up to 4 ft offshore.

Isolated to Scattered offshore-moving showers and storms remain
forecast this afternoon and evening; and due to an unusual weather
pattern mariners will need to watch for some overnight activity, as
well, especially if storm complexes over north FL are able to hold
together and drop southeastward toward/across the area - mainly Cape
northward. Winds and seas locally higher invof convection.

PREVIOUS EXTENDED MARINE FORECAST DISCUSSION...

Fri-Mon...Persistent pattern of moderate to occasionally fresh SW to
WSW (offshore) flow is forecast to continue through the weekend.
This will tend to keep seas suppressed near the coast at 1-2 feet
with up to 4 feet well offshore. A sea breeze looks unlikely to
develop Fri anywhere as offshore flow looks too strong but a late
sea breeze should form and remained pinned near the coast this
weekend, mainly south of the Cape. The primary concern for mariners
will be strong offshore-moving storms producing locally higher winds
and seas.

&&

.AVIATION...
(18Z TAFS)
Issued at 235 PM EDT Thu Jun 15 2023

VFR continues outside of possible VCTS thru 00z-01z. SW winds
around 10-14 kt with gusts around 20 kt will continue thru 00z.
Hi-res model guidance indicates development of TSRA from north to
south, mainly from SFB/MCO eastward this afternoon. TSRA and
MVFR/IFR conds, as well as any TEMPOs at any of the sites, will
need to be handled by AMD as necessary.

Offshore flow will continue tonight with additional SHRA/TSRA
expected, mainly after 13-16z Fri. SW winds will be gusty, up to
20- 25 kt at times.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  93  75  91  75 /  50  30  50  50
MCO  95  76  92  76 /  40  30  50  50
MLB  94  77  93  75 /  30  30  40  40
VRB  94  76  93  74 /  30  30  40  30
LEE  92  77  89  75 /  40  40  60  50
SFB  94  77  91  76 /  40  30  50  50
ORL  94  77  92  77 /  40  30  50  50
FPR  93  76  93  75 /  20  30  40  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

SHORT TERM...Sedlock
LONG TERM....Law
AVIATION...Schaper
DSS...Tollefsen
Hazardous weather outlook, Jun 15, 9:20 AM EST, 8 hours before
Hazardous Weather Outlook...Updated
National Weather Service Melbourne FL
1020 AM EDT Thu Jun 15 2023

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-160000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
1020 AM EDT Thu Jun 15 2023

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.EXCESSIVE HEAT IMPACT...
The combination of hot afternoon temperatures in the low to mid 90s
and high humidity will lead to peak Heat Indices between 100 and
106 degrees this afternoon. Persons engaged in outdoor activities
should remain well hydrated and take indoor rest breaks in an air
conditioned location, if available. NEVER leave children or pets
unattended in a car for any amount of time.

.THUNDERSTORM IMPACT...
Isolated to scattered lightning storms will be possible this
afternoon and early evening, but there remains a high degree of
uncertainty how storms will develop today. Strong to marginally
severe storms remain possible, especially north of a line from
Klondike Beach to Lake Louisa. A round of overnight lightning
storms, especially I-4 corridor northward will be possible, again,
if storm complexes to the north hold together and move southeastward.

In general, primary storm threats will be torrential downpours,
frequent lightning strikes, gusty winds of 40 to 55 mph in a few
storms, and small hail. An isolated tornado cannot be ruled out, if
multiple boundaries merge, especially near the coast.

.MARINE THUNDERSTORM GUST IMPACT...
Wind gusts of 35 knots or greater will be possible over inland
lakes, the Intracoastal Waterway, and near shore Atlantic waters, as
lightning storms move eastward at 10 to 15 knots. Boaters across the
Intracoastal and near shore Atlantic waters should watch for storms
approaching from the west and seek safe shelter well in advance as
storms will be offshore-moving.

.WIND AND SEA IMPACT...
Southwesterly winds may periodically approach 15 to 20 knots
offshore later this evening and overnight due to brief wind
surges. Small craft should Exercise Caution out past 20 nautical
miles tonight.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
Scattered lightning storms are forecast through early next week.
The threat for gusty winds, small hail, frequent lightning, and
torrential downpours will continue each afternoon. A few storms
could be strong to marginally severe Friday and Saturday.

Temperatures will remain unseasonably warm this week, with highs
reaching the low to mid 90s near the coast and mid to possibly
upper 90s across the interior. The hot temperatures combined with
high humidity will push afternoon Heat Indices to between 102 and
107 degrees into early next week.

A Moderate Risk of dangerous rip currents could return Friday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed this afternoon and tonight.

Sedlock/Haley

In the hours before

Special weather statement, Jun 15, 4:15 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Melbourne FL
515 PM EDT Thu Jun 15 2023

FLZ041-044>046-144-152145-
Northern Lake County FL-Orange FL-Seminole FL-Inland Volusia FL-
Southern Lake County FL-
515 PM EDT Thu Jun 15 2023

...A strong thunderstorm will impact portions of northwestern
Seminole, central Lake, northwestern Orange and central Volusia
Counties through 545 PM EDT...

At 515 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mount Dora, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Deltona, Sanford, Apopka, Eustis and Tavares.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2865 8174 2881 8184 2901 8141 2881 8117
TIME...MOT...LOC 2115Z 243DEG 20KT 2881 8163

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Weitlich
Special weather statement, Jun 15, 4:45 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Melbourne FL
545 PM EDT Thu Jun 15 2023

FLZ041-044>046-152230-
Northern Lake County FL-Orange FL-Seminole FL-Inland Volusia FL-
545 PM EDT Thu Jun 15 2023

...A complex of strong thunderstorms will impact portions of
northern Seminole, east central Lake, northwestern Orange and
central Volusia Counties through 630 PM EDT...

At 544 PM EDT, Doppler radar was tracking strong thunderstorms near
DeBary, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Deltona, Port Orange, Sanford, Apopka and Altamonte Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!

&&

LAT...LON 2912 8105 2885 8091 2882 8091 2862 8161
      2873 8166 2878 8166 2878 8168 2889 8173
TIME...MOT...LOC 2144Z 252DEG 28KT 2885 8136

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Schaper
Local storm report, Jun 15, 4:48 PM EST, 32 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
548 PM EDT Thu Jun 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     Tstm Wnd Gst     1 NW Klondike Beach     28.74N  80.70W
06/15/2023  M47 mph          Brevard            FL   Other Federal

            USSF Tower 19 measured a wind gust of 41KT/47MPH from
            the north.

&&

Event Number MLB2300224

Schaper
Local storm report, Jun 15, 5:00 PM EST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
600 PM EDT Thu Jun 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     Tstm Wnd Gst     1 NNE Cherrydon Mobile  28.63N  80.81W
06/15/2023  M43 mph          AMZ552             FL   Mesonet

            The Weatherflow station at Parrish Park North measured
            a wind gust of 37kt/43mph from the north.

&&

Event Number MLB2300225

Schaper
Special weather statement, Jun 15, 5:11 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Melbourne FL
611 PM EDT Thu Jun 15 2023

FLZ045-046-053-247-347-447-547-647-747-152245-
Southern Brevard Barrier Islands FL-Osceola FL-
Northern Brevard Barrier Islands FL-Orange FL-Seminole FL-
Mainland Northern Brevard FL-Inland Southern Brevard FL-
Mainland Southern Brevard FL-Inland Northern Brevard FL-
611 PM EDT Thu Jun 15 2023

...A strong thunderstorm will impact portions of southeastern
Seminole, northern Brevard, southeastern Orange and northeastern
Osceola Counties through 645 PM EDT...

At 610 PM EDT, Doppler radar was tracking a strong thunderstorm over
Wedgefield, moving northeast at 25 mph. Strong thunderstorm outflow
winds are also pushing southward across northern Brevard County.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Orlando, Titusville, Oviedo, Rockledge and Cocoa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2839 8057 2826 8056 2835 8125 2864 8124
      2869 8102 2868 8102 2866 8101 2863 8101
      2861 8099 2861 8097 2871 8096 2878 8067
      2864 8057 2844 8051
TIME...MOT...LOC 2210Z 244DEG 20KT 2852 8110

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Weitlich
Special weather statement, Jun 15, 5:17 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Melbourne FL
617 PM EDT Thu Jun 15 2023

FLZ058-259-264-152315-
Okeechobee FL-Inland St. Lucie FL-Inland Martin FL-
617 PM EDT Thu Jun 15 2023

...A strong thunderstorm will impact portions of southwestern St.
Lucie, southeastern Okeechobee and western Martin Counties through
715 PM EDT...

At 617 PM EDT, Doppler radar was tracking a strong thunderstorm near
Buckhead Ridge, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Treasure Island, Indiantown, Okeechobee, Four Seasons Estates and
Taylor Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!

&&

LAT...LON 2711 8066 2716 8071 2721 8079 2720 8083
      2714 8087 2717 8088 2716 8089 2717 8091
      2719 8091 2720 8094 2722 8095 2722 8098
      2723 8099 2725 8098 2726 8100 2744 8055
      2701 8041 2700 8062
TIME...MOT...LOC 2217Z 249DEG 19KT 2717 8084

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Schaper

The radar

The Melbourne radar (KMLB), 102 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Okeechobee

When
June 15, 5:20 PM EST to 5:25 PM EST
Where
Okeechobee County, 2.76 mi S of Okeechobee to 2.07 mi S of Okeechobee
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
27.210, -80.830

An analysis of radar imagery, photos, and videos as well as a damage assessment conducted by the Okeechobee County Emergency Management indicate that a straight-line wind event caused damage in the City of Okeechobee around 620 pm EDT on Thursday, Jun 15, 2023. Peak winds during the event were estimated between 65 to 75|mph.

Damaging winds began near the intersection of US Hwy 441 and SE 37th Ct where a fast food restaurant drive-thru awning was lifted and bent. A swath of damage continued toward the northeast across US Hwy 441, where a small section of the roof of a grocery store was torn back. Additionally, a mobile home in the nearby community of Heritage Village lost a part of its roof when its porch awning was torn away by the strong winds. Minor damage was reported at the local flea market facility where some of the metal sheathing of the roof, and a small barn, were blown into the adjacent field and across SE 28th St. Several fallen trees and a downed powerline were also confirmed by fire and emergency management officials.

Thunderstorm Wind, Indian River

When
June 15, 6:55 PM EST
Where
Indian River County, 1.84 mi W of Oslo
Measured
58 kt (67 mph) estimated gust
Property damage
$250
Reported by
Social Media
Coordinates
27.580, -80.410

Received pictures via social media of one or two large tree branches down in the front yard of a home near the intersection of 14th St SW and 23rd Ave SW in Vero Beach Highlands.

Thunderstorm Wind, Indian River

When
June 15, 6:55 PM EST
Where
Indian River County, 0.92 mi SW of Gifford
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
27.660, -80.410

The Vero Beach Regional Airport KVRB ASOS reported a 58 knot wind gust from the southwest.

Thunderstorm Wind, Indian River

When
June 15, 7:00 PM EST
Where
Indian River County, 3.13 mi ESE of Sebastian
Measured
58 kt (67 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
27.810, -80.420

Emergency manager reported that State Road A1A was closed in the Pelican Island National Wildlife Preserve due to powerlines blocking the roadway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1097563, 1097565, 1097568, 1097567.